Jump to content

help with pediatric interventions for congenital heart defects please

Hello everyone! Nursing student in need of help here, I'm studying congenital heart defects for a pediatrics exam that I have on Monday and as I am reading the chapter I came across a couple of things that I don't understand and I'm hoping someone out there will be kind enough to clear this up for me. I could just memorize the stuff, but I find that if I really understand the reason behind the intervention it will be easier for me to remember, not just for the exam but for good.

So the first thing is, in teratology of fallot, one of the interventions for a tet spell is to administer morphine, because it decreases right ventricular infundibulum spasm.... what and where is that "infundibulum", I can't find it anywhere and the textbook doesn't really go into much detail. Can someone please explain how that works?

The second thing is... for catherization, book says that the child is kept NPO prior to the procedure, but that if there is polycythemia then IV fluids are required to prevent dehydration and hypoglycemia... can someone please tell me how being NPO and having polycythemia can lead to dehydration and hypoglycemia?

Thank you very much :-)

NICU Guy, BSN, RN

Specializes in NICU.

The infundibulum is a funnel-shaped cavity or organ. In the heart it is called the conus arteriosus. It is the outflow portion of the right ventricle.

Subcutaneous morphine should be administered to decrease the release of catecholamines. This will increase the period of right ventricular filling by decreasing the heart rate, and promote relaxation of the infundibular spasm

Edited by NICU Guy

Do you attend St. Pauls? If so inbox me.

No, sorry, I attend a school in Texas.

To answer your second question, in polycythemia there is too much RBCs which cause hemoconcentration or hyperviscosity leading to a decreased circulating blood volume and in turn dehydration and we know that peds have very low tolerance to fluid changes. Hyperviscosity also means that blood flows at a very slow rate and this influences, among other things, the delivery of glucose to organs that are dependant to plasma flow. Therefore hypoglycemia occurs.

Thank you Very much!

×

By using the site you agree to our Privacy, Cookies, and Terms of Service Policies.

OK